Paraquat-induced lung disease

Paraquat-induced lung disease is a potential consequence of ingestion of the non-selective herbicidal agent paraquat (a.k.a. N,N′-dimethyl-4,4′-bipyridinium dichloride).

A temporal progression from ground glass opacities, through air space consolidation, and finally to fibrosis.

Changes usually begin with ground-glass opacities, which can then lead to consolidation with bronchiectasis or irregular lines 2.

Some patients may also develop a pneumomediastinum +/- pneumothorax 4.

Focal honeycombing can occur after a few weeks. In patients who survive longer, later imaging (i.e. months) may show areas of localised fibrosis containing small cysts 4.

Once there is lung disease, the condition is thought to carry a very poor prognosis, with the majority inexorably progressing to end-stage respiratory failure 1-3.

Share article

Article information

rID: 20556
System: Chest
Tag: cases
Synonyms or Alternate Spellings:
  • N,N′-dimethyl-4,4′-bipyridinium related lung disease
  • N,N′-dimethyl-4,4′-bipyridinium dichloride-induced lung disease
  • Paraquat-related lung disease
  • Pulmonary manifestations of paraquat ingestion

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.